Back to all discussions

Managing Triptan Overuse

Hello, I’m new to the forum, and it seems like there are great experts here! I’m wondering if anyone has guidance on Triptan overuse headaches. I finally learned this was what was happening to me after using Triptans over extended periods of time - the Triptans would no longer work, I would wake up with a headache and have it all day, my headaches increased in frequency and severity, etc. I saw a headache specialist who was helpful, but she didn’t explain how long I would need to go before I could take a Triptan again. The last two times I tried, it worked beautifully but I woke up the next day with a horrible migraine that lasted all day. The last time, there was an 8 day gap between use & it didn’t matter. Has anyone experienced this? How long did you have to go before you could take them again? Feeling a bit hopeless. I seem to get migraines so easily now. I tried a preventative medication (elavil), and hated how crazy fatigued it made me. The doctor suggested gabapentin, but it lists so many side effects that I really don’t want to take it. Sigh. Thanks in advance for any advice! Tiffany

  1. Hi Tiffany622! I am so sorry to hear you are experiencing rebound headaches, which are also sometimes called medication overuse headaches (MOH). It's important to note that this can be caused not only by triptans, but also by any kind of pain reliever, including over the counter NSAID's. I wanted to share a couple articles with you- I would discuss possible interventions with your doctor if you are having trouble breaking the cycle (for example in-office infusions). This is the article: https://migraine.com/living-migraine/stop-rebound-headaches/ and there is also a forum discussing this topic: https://migraine.com/topic/rebound-headaches/. I hope this helps! Keep us posted on your progress! Wishing you relief soon. ~Melanie (team member)

    1. Have you tried the new meds like Ubrelvy? Since triptans can have cardiovascular effects I have been trying to get away from them since I am older. I find that the new meds seem to work quite well!

      1. So glad to hear Ubrelvy is working out for you, Nina! Each person is different, but it's always good to hear when a member finds the right medication for them, especially with your concerns about aging. Thanks for sharing! -Melissa, migraine.com team

    or create an account to reply.